Q. My wife and I, 58 and 63, both take bone-density prescriptions and 1,200 mg daily of calcium. We get bone-density tests periodically. Recently, a medical doctor my wife saw for the first time commented that if she was drinking colas, the calcium was being neutralized. Clear sodas like Sprite or 7UP would be OK. This was very surprising news to us, as our other doctors have never warned of this interaction. Can you clarify this for us?
A. Scientists have been debating this issue for some time. Five years ago, researchers reported that decaf sodas did not affect calcium loss or contribute to osteoporosis (American Journal of Clinical Nutrition, September 2001). New research in the same journal (October 2006) suggests that cola consumption is associated with reduced bone-mineral density in older women. Noncola soft drinks were not linked to such problems. The authors conclude that "women who are concerned about osteoporosis may want to avoid the regular use of cola beverages."
Q. I told some friends about using soap for leg cramps, and they laughed and said I was nuts. I want to try it anyway, because sometimes leg cramps wake me up. What kind of soap is used, where do you put it, and does it need to be unwrapped?
A. We received many questions similar to yours because we failed to provide all the details. The brand of soap should not matter, though some suggest that Dial and Dove might not work. Unwrap the bar and place it under the bottom sheet near your legs. For more details on this and many other leg-cramp remedies, we are sending you our Guide to Leg Pain. Some people have had astonishing success with soap: "My husband is missing his right leg below the knee. I suggested he put soap under the bottom sheet. The foot that's not there sometimes feels like it's freezing or burning like he's stepping in hot coals. The soap seems to be helping! He also takes Neurontin for these horrendous phantom pains."
Q. I am 50 years old and going through menopause. I have experienced frequent hot flashes, night sweats and sleepless nights. Because there is a history of breast cancer in my family, I did not want to take hormone replacement therapy.
I read about a supplement called maca that comes from a member of the radish family. The indigenous people of Peru have used maca for centuries. I began taking maca approximately one month ago, and after one week I no longer had any hot flashes, night sweats or sleepless nights! It has been a miracle cure for me for the symptoms of menopause. Do you know of any side effects associated with this supplement or how long one can take it?
A. Maca is the common name for a root vegetable from the Peruvian Andes. (The botanical name is Lepidium meyenii.) Traditionally, it has been used as a food and to improve fertility. Animal research suggests that maca extracts may have estrogenic activity. This would explain why it helped your menopausal symptoms. It hasn't been studied for this purpose in humans, so we cannot tell you if long-term use is safe.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Vindicator or e-mail them via their Web site: www.PeoplesPharmacy.com.
& copy; 2006 King Features Syndicate Inc.